South Dakota, 2003

Wildfire in South Dakota, August 23, 2003

August 23, 2003 · NWS ABR · 1 event in 1 county or zone

1 wildfire, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 23, 10:20 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 23, 10:20 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1120 AM CDT SAT AUG 23 2003

BIGGEST CONCERN THIS MORNING DEALS WITH HIGHS FOR TODAY. UPDATED
ZONES EARLIER AND TWEAKED HIGHS UP EVERYWHERE 3 TO 4 DEGREES. 12Z
RUC WAS SHOWING 925MB TEMPS IN THE LOW TO MID 90S ALL CWA AND WITH
GOOD SOUTH TO SOUTHWEST WINDS AND AMPLE SUNSHINE...SHOULD BE ABLE TO
WARM A BIT ABOVE FCST HIGHS. ONLY PLACE WHERE RECORD HIGHS MAY BE IN
JEOPARDY IS THE KATY AREA...WHERE THEIR RECORD HIGH IS 98. ALSO
TWEAKED SKY COVER FOR MORE SUNSHINE.

.ABR...NONE.

HINTZ
Hazardous weather outlook, Aug 23, 4:05 AM CST, 8 hours 55 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-241000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
505 AM CDT SAT AUG 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL SWEEP THROUGH THE NORTHERN PLAINS CREATING A
CHANCE FOR SOME SHOWERS AND THUNDERSTORMS TONIGHT ACROSS CENTRAL AND
NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. RAIN AND
LIGHTNING CAN BE EXPECTED FROM ANY STORMS THAT DEVELOP THIS EVENING
AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TYPE IN ACTUAL DAYS HERE

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

ALBRECHT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, McPherson

When
August 23, 1:00 PM CST to 10:00 PM CST
Where
McPherson County, 15 mi NE of Eureka
Reported by
NEWSPAPER
Coordinates
45.766, -99.221 (the zone’s center; the record gives no point)

Dry conditions and strong winds allowed a previously extinguished fire to re-emerge in a hayfield and spread southeast. At one point the fire spread to four miles wide. The fire consumed 2000 acres of pastureland, two barns, an abandoned house, and 1800 hay bales. Fifty firefighters battled the blaze.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374585.